Missouri, 2019Flash Flood and Damaging Winds in Missouri, May 21, 2019
May 21, 2019 · NWS PAH · 5 events in 3 counties and zones
An extensive line of thunderstorms moved east-northeast in a region of strong wind shear and moderate instability. The storms occurred south of a warm front that extended from the St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extensive line of thunderstorms moved east-northeast in a region of strong wind shear and moderate instability. The storms occurred south of a warm front that extended from the St. Louis area eastward. Enhanced wind shear near the warm frontal zone resulted in locally increased storm intensity. Along the most intense portions of the line near bow echoes, some rotation was observed, including a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 5:00 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 21, 5:00 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
600 PM CDT Tue May 21 2019
.UPDATE...
Issued at 554 PM CDT Tue May 21 2019
Update for 00z aviation only.
&&
.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 201 PM CDT TUE MAY 21 2019
Interesting scenario shaping up for this evening. Satellite shows
most of the low clouds have moved out of the area. Surface
analysis and radar indicate the old outflow boundary turned warm
front stretches from just east of Paducah to the MO/AR border.
Winds have yet to really pick up but expect some stronger winds
during the later afternoon. Will keep the Lake Wind Advisory in
effect.
Isolated showers, possible thunderstorms have developed in a small
theta-e ridge which runs from Marion IL to the bootheel of MO.
Expect the activity to continue into the late afternoon hours.
The boundary will continue to slowly lift north through the area
the rest of the afternoon. The squall line in western MO/AR will
gradually move east during this time. Expect it to reach the
Carter/Ripley county area between 6-7PM. Looks like between 6 and
10 PM is the best time for any severe weather with CAPE values
from 1000 to 2000 J/kg and bulk shear values over 60 kts. The
severe threat diminishes rapidly as CAPE values drop off after
sunset. So SEMO and southwest Illinois have the best bet to see
any severe weather. Damaging winds will be the main threat,
although a QLCS tornado is possible.
The band of showers/storms will become more southwest/northeast
orientated overnight as it moves into the upper level ridge over
the southwest US. This will linger chances over the Pennyrile
area through most of the day tomorrow.
.LONG TERM...(Wednesday Night THROUGH Tuesday)
ISSUED AT 253 PM CDT TUE MAY 21 2019
he forecast confidence associated with this forecast package is
average (40-60%) mainly due uncertainty with the southward extent of
rain chances across the WFO PAH forecast area.
The biggest challenge will be the location of the mean western U.S.
trough and the semi-permanent closed low along and north of the
Great Lakes through the period. The combination of these two
features will reinforce the baroclinic zone (most likely reflected
as a stationary front over parts of northern MO/Central IL and IN)
north of the WFO PAH forecast area. As shortwave energy interacts
this boundary, MCS's (Mesoscale Convective Systems) will likely push
east and south with time. Given the transient jet dynamics and
insolation (sunshine) to the south of this boundary, could see
diurnal activity work south into a high CAPE environment. Depending
on the degree of capping aloft, the best convection will be tied to
the northern 1/3 to 1/2 of WFO PAH forecast area. Any further
southward development would be tied to the degree of cold pool
dominated upshear convection into the afternoon and evening hours.
Any influence of the western trough may impact the retrograde motion
of the ridge back north into the WFO PAH forecast area. Where most
of the models agree, a lower PoP forecast was incorporated into the
forecast.
For now, utilized a greater blend of GFS influence through Thursday,
with a transition to ECMWF for the remainder of the forecast period.
These model preferences were overlaid over the regional model
initialization.
&&
.AVIATION...
Issued at 554 PM CDT Tue May 21 2019
VFR conditions will erode from west to east this evening. We could
start to encounter TSRA as early as 1z at CGI and much later at
PAH and MVN. We may even stay VFR at EVV and OWB. There will also
be some LLWS overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Lake Wind Advisory until 9 PM CDT this evening for ILZ075>078-
080>094.
MO...Lake Wind Advisory until 9 PM CDT this evening for MOZ076-086-
087-100-107>112-114.
IN...Lake Wind Advisory until 9 PM CDT this evening for INZ081-082-
085>088.
KY...Lake Wind Advisory until 9 PM CDT this evening for KYZ001>022.
&&
UPDATE...KH
SHORT TERM...PS
LONG TERM...Smith
AVIATION...KHHazardous weather outlook, May 21, 2:05 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 PM CDT Tue May 21 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 PM CDT Tue May 21 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A line of strong to severe storms is expected to move into
southeast Missouri late this afternoon and into the
evening. Damaging winds and isolated tornadoes are the main
hazards.
Breezy conditions today will result in an elevated hazard for
boaters on area lakes. As a result, a Lake Wind Advisory has been
issued for the entire region from noon until 9 PM.
Flooding continues on the Mississippi River and its tributaries.
Please refer to the latest river flood warnings and statements for
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Widely scattered to scattered thunderstorms are expected
across the northern half of the outlook area Thursday, then again
Saturday through Monday. Locally heavy rain and lightning will be
the primary hazards. An isolated strong thunderstorm or two may
pulse up with damaging wind gusts or hail, especially during the
peak heating of the day.
Flooding continues on the Mississippi River and its tributaries.
Please refer to the latest river flood warnings and statements for
details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening over
southeast Missouri and portions of southern Illinois.
PS
In the hours before
Local storm report, May 21, 1:15 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM TSTM WND DMG 3 NW DEXTER 36.82N 90.00W
05/21/2019 STODDARD MO NWS STORM SURVEY
AN AREA OF SCATTERED THUNDERSTORM WIND DAMAGE OCCURRED
FROM ABOUT 3 MILES NORTHWEST OF DEXTER, MO TO 7 MILES
EAST OF BLOOMFIELD, MO. AT LEAST A DOZEN POWER POLES WERE
BROKEN. DOZENS OF TREES WERE UPROOTED OR HAD BROKEN
LIMBS.
&&
RICKSSpecial weather statement, May 21, 5:06 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
606 PM CDT Tue May 21 2019
MOZ107-108-212345-
Carter MO-Ripley MO-
606 PM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND RIPLEY COUNTIES UNTIL
645 PM CDT...
At 605 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garwood to 6 miles east of Gatewood.
Movement was northeast at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Doniphan, Van Buren, Naylor, Ellsinore, Hunter, Handy, Budapest,
Gatewood, Oxly, Fairdealing, Fremont, Grandin and Briar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri.
LAT...LON 3706 9122 3709 9116 3710 9100 3710 9096
3705 9096 3705 9073 3700 9073 3693 9070
3693 9068 3689 9068 3688 9066 3681 9066
3681 9063 3668 9063 3668 9059 3652 9058
3650 9064 3650 9113 3682 9112 3683 9122
TIME...MOT...LOC 2305Z 223DEG 53KT 3711 9093 3657 9095
SPSpecial weather statement, May 21, 5:27 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
627 PM CDT Tue May 21 2019
MOZ100-107>109-220030-
Butler MO-Carter MO-Wayne MO-Ripley MO-
627 PM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARTER...RIPLEY...WAYNE
AND BUTLER COUNTIES UNTIL 730 PM CDT...
At 626 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Piedmont to near Attica. Movement was
northeast at 55 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Poplar Bluff, Doniphan, Piedmont, Sam A. Baker State Park,
Greenville, Lake Wappapello State Park, Naylor, Neelyville, Qulin,
Ellsinore, Williamsville, Fisk, Wappapello, Brush Arbor, Lodi,
Milltown, Cascade, Hendrickson, Hunter and Harviell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri.
LAT...LON 3650 9094 3705 9093 3705 9078 3717 9074
3727 9073 3727 9055 3732 9055 3731 9022
3709 9022 3708 9011 3704 9011 3704 9015
3701 9015 3692 9026 3688 9026 3684 9022
3666 9013 3650 9022
TIME...MOT...LOC 2326Z 219DEG 50KT 3717 9080 3634 9096
SPEvent by event
3 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Butler
- When
- May 21, 6:02 PM CST
- Where
- Butler County, 3 mi W of Harviell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.670, -90.524
A covered rear deck was picked up and thrown about 100 yards north of the home. The roof and chimney of the home were damaged. Tin was blown off a barn roof.
Thunderstorm Wind, Cape Girardeau
- When
- May 21, 7:22 PM CST
- Where
- Cape Girardeau County, Friedheim
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.570, -89.830
A National Weather Service storm survey estimated peak winds were near 80 mph at the location of an uprooted tree.
Thunderstorm Wind, Cape Girardeau
- When
- May 21, 7:40 PM CST
- Where
- Cape Girardeau County, 4 mi SE of Burfordville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.329, -89.769
A tree was uprooted. A National Weather Service storm survey estimated peak winds were near 75 mph.
Funnel Cloud, Cape Girardeau
- When
- May 21, 7:49 PM CST
- Where
- Cape Girardeau County, 1 mi NE of Jackson
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -89.657
A funnel cloud was seen from the northeast side of Jackson.
Flash Flood, Carter
- When
- May 21, 8:36 PM CST to 10:30 PM CST
- Where
- Carter County, 3 mi N of Van Buren to 3 mi W of Van Buren
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.043, -91.020
The county emergency manager reported several roads were covered by water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 21, 2019EF3 · 13 events
- Rip Current in North Carolina, May 21, 20191 death · 1 event
- Flooding and Heavy Rain in South Dakota, May 21 to 27, 2019$5.2 million · 22 events
- Damaging Winds in Missouri, May 21, 2019$74,000 · 87 kt wind · 4 events
- Tornadoes and Hail in Missouri, May 21 to 22, 2019EF1 · 15 events
- Tornado and Flooding in Kansas, May 21, 2019EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, May 21 to 22, 20191 injured · 74 kt wind · 21 events
- Flooding and High Wind in Missouri, May 21, 201952 kt wind · 19 events
- High Wind in Iowa, May 21, 201960 kt wind · 10 events
- High Wind in Texas, May 21, 201956 kt wind · 8 events
- Hail and Damaging Wind in Kansas, May 21, 20191 in hail · 7 events
- High Wind in California, May 21 to 22, 201969 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814776, 814778, 814780, 814781, 819905.